Multiple Sclerosis Community
For those who take Gabapentin ??
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

For those who take Gabapentin ??

Not going to read before I ask my question this time...

I am still having a hard time with gabapentin..I am suppose to take one capsule 300 mg, 4 times a day....well. I take 3 or 4 ...but always 3 at night and sometimes one earlier.  

I am suppose to spread them out but they make me sleepy during the day.

How do others take the dosages?  and do you just get used to them over time?

I am being very difficult with this one...so unlike me !

meg

Related Discussions
14 Comments Post a Comment
Blank
560501_tn?1383616340

   Hey there :)

i have my capsules in 100mg dosage...then when i need to increase I do so but at least it is not at 300mg per WHOP!

  I can control it myself at getting them at the 100mg capsules
hope that meake ssense.....

Have a great weeek,
~Tonya
Blank
1207048_tn?1282177904
I've learned I take mine in a weird way. I *only* take it at night, about 90 minutes before I go to bed. I'm approved to take up to 500mg. I usually take 300mg, once a week or so I might take 400mg. Twice I took 500mg.

I take it only to help me sleep more comfortably. If I do not take it then I will sleep for 2-3 hours, wake up and toss and turn and not get very good sleep the rest of the night.

When I take it I will usually sleep well for 4-5 hours, wake up to turn over and get comfortable, then right back to sleep for another 2-3 hours.

I agree with Tonya, try the 100mg capsules. I have both 300 and 100. Maybe the 100mg more often will help you not be sleepy during the day?
~Jess
Blank
620048_tn?1358021835
Thanks, thats a good idea...if I can get both.  I do the same at night , it does help me sleep.  And it is one of those drugs we can play with...900 is a lot at one time, just not sure if its okay.

Not sure what I am taking it for now...maybe sleep, ah, thats my answer !!!  LOL

hugs, meg
Blank
Avatar_f_tn
i took mine (100 mg) right before i went to sleep.
it worked for me at first then it was like i became immune to them.
does it make you lose weight? because mine took a strange turn on me and made me lose 20 lbs.
Blank
751951_tn?1406636463
I did just what you're doing for a while; all three 300mg capsules at bedtime.   Then I started taking one at lunch and two at bedtime.  Then I did one at lunch, one at supper, and one at bedtime.  Then one after breakfast, one mid-afternoon, and one at bedtime.  I'm afraid sometimes that I put more mental energy into scheduling them than they take from me on their own.  Oh, then the doc upped me to 1200 per day.  He was considerate, & prescribed 400mg capsules.  I have enough trouble remembering meals, much less trying to take that many pills at the right time.  Anyway, it took a while, but I adapted.
Blank
1140169_tn?1370188676
So far I'm at 900mg day,in 300mg caps.

I take 300 in the morning (at the same time I take my Tecta and Detrol LA, and vit D), 300 mid afternoon, and 300 at bedtime.

My prescription is for up to 1200mg. If I go to 1200 I will take 2 caps at bed time.

I do get very tired in the afternoon, but I did before the Gabapentin too.

How long have you been on Gaba? I've only been on it for a month, and I think it's helping and I'm doing OK on it. I read in here that once you decide to try a drug you should stay on  it for at least 6 weeks (if you can) to give it a fair chance.

Maybe back off on the daily dosage and try to build it up more slowly......

Hope this helps

Mike
Blank
1182479_tn?1273376014
Hi

I take 300 MG of Gabapentin, every four hours, at first it made me very tired, and I thought OMG how am i going to work spaced out like this,

So I came down on the doze missing the morning one, and then gradually went back up,

I am doing well on it now, i am approved to take 2,500 a day, have not gotten there yet though

Hope this helps

Tyler
Blank
293157_tn?1285877039
Hi there.. I take 1800mg a day.. 300mg.. one in the morning, one in the aftrnoon, two in the evening and two before bed.. I think I wil be upin the amount to 2100mg soon, I do think in my opinion that you get used to this med and need to take more to keep helping.

take care
wobbly
Blank
531519_tn?1307636285
HI Meg,
I have been taking gabapentin now for almost 2 years my dosage at this time is
3 x 300mgs in the morning and 3 x 300mgs at night before bed so total dosage is 1800mgs this was prescribed for the sensory symptoms in my legs it, has helped but has not taken the issues away completely. Hope this med helps with your problems at this time.

Take care and be well
Julie xx
Blank
1297805_tn?1276049505
i took it for 3 weeks lol at bed time it was great ... then i got on to my graveyards shifts not so great my anxiety and depression took a turn for the worst so till i see my neurologist and have my MRI i am wont take it lol but it did make me VERY sleepy
Blank
1142155_tn?1261770432
Hi, Meg!  Your body will certainly develop a tolerance for the Gabapentin as time goes on and once that happens, your daytime dosage will have less a chance of making you feel tired or groggy.  It is a drug that can be played with a bit, but I wouldn't over-do that.  It makes it difficult for the doctor to determine where you're at exactly and how you're really responding to the medication.  Playing with it can also make it more difficult for your body to adjust to the dosages you're on.  

My doctors told me that Gabapentin is sort of the new "wonder drug".  It's not a controlled substance type drug, and they said that no one knows quite how it works or why; doctors just know that it does work to help control and treat nerve damage and nerve pain.  So it's great to have something that is non-narcotic to work on pain.  My MS causes a great deal of pain in my right hip and leg, less pain in my left leg and arms, feet, hands.  To try and get the pain in the right hip under control, the doctors started me on 300 mg. twice a day, and as my body adapted to that, they raised the dosage.  I am now taking 600 mg tablets, one in the morning, and 2 at night.  3 at night was prescribed about two months ago and I tried that for a month, but I could not see any noticeable difference in pain level, so I dropped one at night back to the 2 I'm taking now.  The doctor said that was fine, that if I don't take the medication, there's no evidence so far that it might harm a person.  But he did recommend that if I determine to cut back, I do so slowly, graduating down over time.  

Definitely tell your doctor how the Gab is behaving with you.  He may want to switch you to Lyrica.  I did not do well on Lyrica and so, was switched back to Gab.  It may just be one of those "individual" type things.  jo
Blank
911669_tn?1294102788
Hello,

I think it just takes time for you to adjust to the medication.  It really does work wonders.

I drink coffee during the day, so I think caffeine does help.

You are still on a relatively low dose, but just give your body time to adjust and I think you will be okay with it.  

It will definitely help you get some sleep at night, for sure.  

I have been on Neurontin now for 6 years and what a life-saver for me personally.  The highest doses of this medication is 3600 mg.  At one point in time, I was on 2000 mg but at that time, I was in an exacerbation of symptoms.

Best of luck and hope you feel better!

Terri
Blank
1253197_tn?1331212710
Hi

I take 300mg of Gabapentin in the morning, 300mg early afternoon and 300mg at night time along with 20mg of Amitriptyline and this knocks me out. I often feel quite groggy in the morning and sometimes want to go back to sleep again after 7 or 8 hours.  However when I wake up in the morning my nerve pain has returned and I am ready to take my morning dose to relieve the symptoms again.

It seems the amount that everyone takes is personal to them and how we all experience MS and how long we have had it appears to make a diffierence..as well as  our perception of pain and how high or low or own individual tolerance is..if tha makes sense.

Love Sarah x
Blank
620048_tn?1358021835
Wow, that was a lot of information..I started  it last Sept and it was given to me for headaches and it did help for awhile..headaches are back.

My prescription was increased to 1200 a day but I am not doing it all the time.

But it does sound as like I should really try to take it as prescribed, so I will seriously work on that.   And now that i think about it, It doesnt make me as sleepy as it once did...hmmmm

thanks,
hugs, meg
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Neurology Answerers
Avatar_f_tn
Blank
essdipity
987762_tn?1331031553
Blank
supermum_ms
Australia
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
667078_tn?1316004535
Blank
HVAC
Durham, NC
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
Avatar_f_tn
Blank
SarahL2491
Alagash, ME